You know that foods like kale and grapefruit are good for you. But if you’re taking certain medications these so-called healthy foods can actually trigger harmful reactions. In fact, when you mix certain foods with medications the interaction can be deadly.
Noted physician Dr. Pat Salber, the founder and editor-in-chief of The Doctor Weighs In Website, tells Newsmax Health about one example she experienced firsthand when she was working in the ER.
“I got a call from a patient who said she was on an MAO inhibitor for depression and had eaten a portion of aged cheese earlier in the evening,” Salber recalls.
“She was feeling a bit funny and wondered if she should come in to be checked. Recognizing a potentially very dangerous food reaction, we sent an ambulance but sadly, she had a hypertensive crisis and suffered a fatal stroke before they arrived.”
Salber points out that most of us think twice before we pop a pill into our mouths because we know they are chemicals.
“But we rarely think about the foods and nutritional supplements that are made up of chemicals too and as such can cause harmful interactions with the drugs we are prescribed,” she adds.
“Foods can interfere with medications in a number of ways. They can increase the absorption of the drug so you get higher blood levels than normal, or they may decrease the absorption so you don’t end up with enough of the drug in the blood stream to be effective.”
Certain foods can also activate enzymes in the body that can increase or decrease the metabolism of the drug.
“For example, grapefruit juice blocks the body’s ability to break down tricycle antidepressants leading to a higher level of the drug in the body,” she notes. “It also blocks an enzyme necessary to absorb some types of statins, the most common treatment for high cholesterol. As a result, blood levels of those statins become higher than expected thus increasing the chance of side effects.”
Here are five more examples of meds you shouldn’t mix with certain foods:
Blood thinners. If you are taking blood thinners, avoid fish oil supplements, and kale. Large amounts of fish oil can also thin the blood, so the combination can pose a serious health risk. Kale and other greens, including broccoli, spinach, cabbage, and Brussels’ sprouts are rich in vitamin K, which can reduce the blood’s anti-clotting effects. Onions and garlic, when consumed in large amounts can increase the risk of bleeding too.
Diabetes drugs. If you are taking diabetes medication, avoid eating too much cinnamon. This spice in large amounts can lower blood sugar, which is exactly what diabetes drugs do. That means your blood sugar can plummet to dangerously low levels. A sprinkle here and there is safe, but avoid taking high-dose cinnamon supplements.
Depression meds. If you are taking certain anti-depressants, avoid red wine, hard cheese, and chocolate. As noted above, people on monoamine oxidize inhibitor (MOA) anti-depressants can suffer fatal interaction with these foods. Typically, says Salber, they can raise blood pressure because the MAOs block the enzyme that normally breaks down the ingredients in these foods that can be harmful to the body.
High blood pressure drugs. If you are on certain hypertensive medicines, avoid consuming too much calcium. Many people take drugs called calcium channel blockers to lower blood pressure. Too much calcium in the diet cab works against the process. “Eating calcium rich foods such as dairy products and dark leafy vegetables can also increase the risk of kidney stones when used in conjunction with antacids containing calcium carbonate,” notes Salber.
ACE inhibitors. If you are taking another type of blood pressure medication —angiotensin-converting enzyme (ACE) inhibitors — ease up on bananas and other high-potassium foods. These drugs can lower blood pressure but also boost potassium retention. Eating too many foods containing potassium, such as bananas, may cause harmful effects. Excessive amounts of potassium can cause an irregular heartbeat and heart palpitations.
“Before you take any new medication, be sure to read the instructional materials that came with it and then go to Dr. Google to learn more,” says Salber. “Your body is your temple so you should be very careful about what you put into it.
© 2018 NewsmaxHealth. All rights reserved.